Q. What are the long-term side effects of Mirtazapine taken for insomnia?

Answered by
Dr. Bharat Udey
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 11, 2018 and last reviewed on: Sep 10, 2020

Hello doctor,

I am 44 years old and have generalized anxiety and insomnia. I never had anxiety in life but it all happened after I was diagnosed with high BP. Currently, I am taking Mirtazapine 7.5 mg since last four months. It makes me sleep but the quality of sleep is very bad. I did not take up the dose intentionally as I wanted to come out of it as early as possible.

  1. What are the long-term side effects of Mirtazapine? Is 7.5 mg safe dose for insomnia?
  2. Could you prescribe any safe medicine for anxiety and anxiety-related psychosomatic symptoms?
  3. Also, can you prescribe safe medicine for insomnia without any adverse effects? There should not be drug dependence and quality of sleep should be good.

I am currently taking Metoprolol XL 50 mg twice a day, Amlodipine 5 mg twice a day and Atorvastatin 10 mg once a day.

#

Hello,

Welcome to icliniq.com.

Firstly let me clear the fact, Mirtazapine is a newer antidepressant which causes sedation as its side-effect. So it is primarily used for the treatment of depressive symptoms but it can benefit in sleep as well if the patient complains of reduced sleep.

  1. As such Mirtazapine is a safer drug with fewer side-effects as compared to other anti-depressants. However, in long-term, it can cause altered blood glucose level, can lead to weight gain and can effect cardio-metabolic profile. Besides long-term use can lead to restless leg syndrome as well.
  2. As per data available and my clinical practice, specifically for anxiety symptoms, you can start with Desvenlafaxine 50 mg half tablet to start in the morning, can increase to one tablet after a week. It is more effective in anxiety symptoms, with least effect on the cardio-metabolic profile.
  3. For sleep issues, if there is difficulty in the onset of sleep, Zolpidem 5 mg can be used. If there is an issue with maintenance of sleep, then Clonazepam 0.5 mg can be used.

Initially take the above medication for first two weeks, then stop it and make it SOS. Besides also try and follow sleep hygiene measures as well.

For more information consult a geriatrician online --> https://www.icliniq.com/ask-a-doctor-online/geriatrician

Hi doctor,

Thank you for the reply. I have some follow up questions:

  1. What time frame is considered as long-term use? I am on Mirtazapine 7.5 mg once a day since last four months. Is that long term? I want to wean it off but I am already on the lowest dose.
  2. One of the neurologists has prescribed me a combination of Flupentixol 0.5 plus Escitalopram 10 mg and advised to take for three months. I have not started taking this medicine yet as I was in dilemma about its safety. What is your experience with efficacy and adverse effects profile of this drug?
  3. Zolpidem and Clonazepam are prescription drugs. How do I get them from the pharmacy?
#

Hello

Welcome back to icliniq.com.

  1. Chronic use means if any medication is taken for years. As you have taken Mirtazapine for only four months, it does not amount to long-term usage. Moreover the dose you are taking (7.5 mg), it can be stopped all of sudden as well.
  2. Regarding this combination of Flupentixol 0.5 mg and Escitalopram 10 mg, it can be used for anxiety disorders. It is effective, but again if you will ask about my experience, I would prefer to start with individual drugs rather than a combination.
  3. Zolpidem and Clonazepam are scheduled drugs, it can be procured only by prescriptions. They are not given as over the counter drugs.

For more information consult a geriatrician online --> https://www.icliniq.com/ask-a-doctor-online/geriatrician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Which antipsychotic medicine will cause the least weight gain?

.. an antipsychotic with the least weight gain potential. If you are maintaining well on the antipsychotic which you are prescribed now, I advise you to continue taking it as discontinuation can precipitate a relapse. The medicines are prescribed bas...   Read full

I have insomnia with weird emotional state and negative thoughts. How to deal with it?

.. to have an anxiety type disorder mixed with depressive episodes. You will need to visit a psychiatrist and he will prescribe you SSRI (selective serotonin reuptake inhibitor) type of medicines which will help with your problem. It basically happen...   Read full

I am getting hallucinations after taking Mirtazapine. Is it normal?

Hello doctor, I am on Mirtazapine for the past four months, treating episodical depression and panic attacks ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


What Is ADHD and How Is It Managed?
This article discusses ADHD, whether it is a real condition, features of ADHD, how to recognize and manage this common c...  Read more»
Does a cold sore indicate cervical cancer?
Hi doctor,Can a cold sore virus cause cervical cancer? I never had sex before, but I have caught a cold sore from one of...  Read more»
I am experiencing abdominal bloating and severe acidity. Are these side effects of antibiotics?
Hello doctor, I have been experiencing bloating and acidity during the menopause years. After experiencing a burning se...  Read more»

Ask your health query to a doctor online?

Ask a Geriatrician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.